Beta blocker cause weight gain?

I am 73yo female in good shape with asymptomatic af and svt. I have never been overweight but after being on beta blockers and anticoAgulants for 3 months, I am now heavier in the waistline and I just hate it. I think it is the betablocker which is metAprolol 12.5 MGM two times a day that is causing the problem. I am ready to stop that med. I wonder if there are other betablockers that would work and not cause heaviness in the abdominal area? Thanks, k

12 Replies

oldestnewest
  • It's a side effect of beta blockers I'm afraid. I'm not sure any of them won't cause weight gain. They slow your heart rate and therefore slow your metabolism .

    Don't just stop taking them though , that can be very dangerous . You need to be weaned off them. Talk to a health professional before you do

  • I am on bisoprolol and definitely put on weight. I think it's two fold really metabolism and feeling tired. I am trying to think about food and cutting down and have increased my exercise with the help of a fit bit. I am on warfarin and flecainide amlodapine and a statins. It's miserable I have never carried extra weight and again it is my core and legs. Good luck

  • Me too. I have been in bisoprolol for 20 months and gained two stones. About to weaned off them but if AF comes back will have to take a rate control drug. Life is never easy but keep your chin up X

  • Hi k

    I have been on apixaban since February and whilst I have only gained about 3lbs in weight I have certainly put on inches around my middle section. I am still restricted re exercise following vertebra fractures. I have cut down my portions but always feel hungry and craving carbs. I hate looking like this so I know how you feel.

    Sur

  • Try eating complex carbohydrates ie wholemeal bread instead of white, brown rice instead of white, wholemeal spaghetti instead of the normal. Avoid all added sugar and honey. Eat lots of fruit and veg, and try to eat some protein with carbohydrate eg 5 or 6 nuts with a piece of fruit. All that should help you to eat less without feeling so hungry. Both cinnamon and chromium can help too.

  • Since starting Bisoprolol 2.5 mg in July I have lost 1.5 stone, from 10st 3 to 8 st 10, coming down from the middle of my healthy BMI range to the lower edge. I started Apixaban at the same time. My resting pulse is 40-45 (used to be 55-60). I always used to have a good appetite and a sweet tooth, and now I don't feel hungry, and don't fancy sweet food, which I have blamed on the beta blocker, but I could be wrong. I seem to have developed an aversion to things I know are bad for my cholesterol level, which I am trying to reduce, although I think I may have a family history of this. But I'm eating loads more nuts and seeds which I'd always avoided for their high calories. I am fortunate that I don't feel unwell or tired, and have increased my level of exercise to help keep my heart fit, so this may account for some of the weight loss.

  • Hi barb, that's great to hear, it gives me hope that I can reverse things. I am seeing orthopaedic consultant again in December and am hoping that I will then be given the go ahead the start Pilates, forbidden yoga because of all the twisting and turning. Also hoping that the cravings are as a result of boredom being restricted to what I can do. I am beginning to be more active as the pain level decreases but it's been a long time coming. Fell down the stairs in February with the a/f diagnosed 3 days later.

    So glad you are feeling o. K long may it last.

    Sue

  • I've been on 10 mg bisoprolol for 3 years and have put on 4kg all round my middle my hr was 45/50 bpm since ablation it is a bit faster but still on all meds till at least February

  • same problem here I have gained 5 stone. I had a serious stroke (so keep on the meds -especially anticoagulants ) and the combination of drugs I take plus my limited mobility from the stroke have resulted in my weight gain. Logically I@ think the only way to lose weight would be dietry control. I have thought of cutting out bread and dairy. I take Sotalol (the maximum dose and Warfarin to keep my INR steady). I detest being overweight but alive and overweight will maybe have to do.

  • Hi, I read this with a bit of "aargh" recognition.

    I am too tired due to other conditions (includes PoTS), to do anything much or even leave the house. Then bisoprolol on top of that has flattened me further.

    I do hope to get back to Pilates, because not only does it strengthen the core muscles, but your figure really does improve, and posture too which helps the overall effect.

    And, it's done lying down! How can that not be fabulous!

    I know it's not the answer, but I think especially if you have problems with fatigue, and any other impairments, it is a really good self-maintenance and image-booster.

  • Since being on the Fodmap diet and doing exercises most days I was able to loose 10kgs in just over 3 months so it can be done, I didn't relate this weight gain to any medications as this was the pattern in my life before. I am just one of those that need to watch there food intake at all times as I do enjoy my food.

    My weight gain I attributed mostly to wheat (bread) biscuits wine, and eating too much at one sitting. It is still a work in progress, but I don't eat wheat now and I don't drink wine, and eat smaller but frequent meals, if I can. The only medication that used to effect my tiredness was perhaps Sotolol. I would rather keep my weight under control than put up with tiredness.

  • Hi, I definitely know what you mean about the weight gain. I'm on bisoprolol 10mg, Ramipril 5mg, digixon 250mg, warfarin 6mg, spironolactone 50mg and bumetanide 1mg. I managed to put on nearly 2 stone until I started my salad diet. It consisted of 3 boiled eggs for breakfast, chicken salad for lunch and a salad for tea with a small amount of pasta. I was good and did no snacking unless it was fruit and I kept my portion sizes small.

    I can't exercise as I've got heart failure (including AF) and my energy level is none existence. Yet I've now managed to lose the added weight gain from eating healthy.

    I hope this helps. It is doable if you get in the right frame of mind.

    Sarah x

You may also like...